She was 32 and she looked tired. She told me she had been abused in childhood. A general physician whom I trust and who does a good job had sent her to see me, thinking she could be a little more relaxed and doing better with pharmacology. We had not even talked about what kind. This young woman was not sleeping well. She made the interview easy as she already knew her diagnosis – post-traumatic stress disorder (PTSD).
She said the abuse had been both physical and sexual. She still had an occasional dream or daytime thought about it. She did her best to avoid the people who had done these horrible things to her. Also she was “high strung.” She confirmed that she tended to hyper-react to loud noises. “I jump ten feet in the air,” she said. So she had the three hallmarks of the diagnosis. I am a woman with little faith in colleagues, so I always confirm the diagnosis.
I noticed, to my horror that the only medication she was receiving was Klonopin, also known as clonazepam, a half mg. twice daily. Now she had been on nothing but this for many months. I have a lot of troubles with drugs of this class: they are addictive, abusable, and at higher doses, which many people take sometimes, they can cause shakes or even seizures with withdrawal. If she ever skipped a dose she would feel it. Besides, they are central nervous system depressants, so they can actually cause someone go get more depressed. Read more on Informed Consent Is Your Legal Right…